Format

Send to

Choose Destination
Epilepsia. 1994 Sep-Oct;35(5):1005-15.

Severe hepatotoxicity during valproate therapy: an update and report of eight new fatalities.

Author information

1
Children's Hospitals of University of Mannheim, Germany.

Abstract

Since our last report on valproate (VPA)-related hepatotoxicity in 1988, 8 other children have died of VPA-associated liver failure in Germany and Switzerland. We compared the clinical course of these children with that of 6 children with a reversible outcome of severe hepatotoxicity related to VPA. Thirty-five percent of patients with fatal liver failure were normally developed, 23.5% were receiving VPA monotherapy, and 35.3% were aged < or = 2 years. The initial clinical symptoms of VPA-related hepatotoxicity were nausea, vomiting, apathy or coma, and increasing seizures in more than 50% of patients, in combination with febrile infections at onset of symptoms. As compared with the series of German patients reported in 1988, one third of the fatalities occurred after the first 6 months of therapy as compared with 6% in the 1988 series. Clinical symptoms and laboratory findings were the same in patients with reversible and with fatal outcome. Early or immediate withdrawal of VPA after the first signs of VPA-associated hepatotoxicity may be responsible for the increased number of children who recovered after VPA-related severe liver failure. The pathogenesis of liver failure during VPA treatment remains unknown; metabolic defects and cofactors such as polypharmacy or infections have become increasingly likely to contribute by depleting intracellular CoA. Worldwide, 132 patients have died of VPA-associated liver failure and/or pancreatitis. Because a group at risk for fatalities with VPA cannot be defined precisely, patients treated with VPA and their families must be made well aware of the clinical symptoms of hepatotoxicity such as apathy, vomiting, or increased seizure frequency, especially in the presence of febrile infections. Laboratory tests and clinical controls during the first 6 months of therapy should not be neglected.

PMID:
7925143
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center